Tornadoes · United States · Kansas · 2017

EF0 tornado, Rossville to Silver Lake, Kansas, March 6, 2017

From Rossville to Silver Lake, this EF0 tornado ran 5.2 miles across Shawnee County on March 6, 2017, touching down at 6:13 PM CST and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 6, 2017
Touchdown
6:13 PM CST (00:13 UTC)
Lifted
6:21 PM CST (00:21 UTC)
On the ground
8 minutes
Path length
5.2 miles (8.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Shawnee County
Touchdown point
39.109, -95.924
Lift-off point
39.131, -95.830
Record number
1703061813-01

The damage survey

4 damage points were recorded along this path by NWS TOP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 77 mph.

  • Visual confirmation of tornado near this location.
  • Barn roof removed near this location.
  • Visual confirmation of tornado at this point.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

During the late afternoon and evening of March 6 a line of severe t-storms developed and raced northeast at 50-60 mph. The storms developed within an environment that featured marginal moisture values featuring dewpoints in the lower to middle 50s. As a result, the bases of the storms were a higher than average and until sunset allowed good visibility to observe the numerous weak tornado circulations. Many of the tornadoes did not have any condensation funnels but simply featured a debris swirl at the ground with only a faint attachment to the cloud base. At least 7 tornadoes were documented via radar and observations but only minor damage was reported and there were no serious injuries.

A tornado touched down approximately 2 miles |southeast of Rossville where it overturned a center pivot|irrigation system. It proceeded to the east northeast, causing |minor tree damage before the damage track ended 3 miles northeast|of Silver Lake.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

15 minutes of warning. NWS TOP issued a tornado warning for this county at 23:58 UTC, 15 minutes before the tornado touched down, in force until 00:30 UTC.

The county was under a tornado watch, issued at 20:28 UTC and running to 02:11 UTC.

Issued (UTC)ExpiredProductOffice
07:40 UTC04:00 UTCWind AdvisoryTOP
20:28 UTC02:11 UTCTornado WatchTOP
23:53 UTC00:30 UTCSevere Thunderstorm WarningTOP
23:58 UTC00:30 UTCTornado WarningTOP
00:19 UTC00:45 UTCTornado WarningTOP
00:30 UTC01:00 UTCTornado WarningTOP
00:30 UTC01:00 UTCTornado WarningTOP
00:47 UTC01:30 UTCSevere Thunderstorm WarningTOP
17:00 UTC20:42 UTCFire Weather WatchTOP
17:00 UTC02:00 UTCRed Flag WarningTOP
18:00 UTC00:00 UTCWind AdvisoryTOP

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at Mar 6, 5:42 PM CST, 31 minutes earlier.

Area forecast discussion, Mar 6, 5:42 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
542 PM CST Mon Mar 6 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 218 PM CST Mon Mar 6 2017

Intense upper trough working east across the Northern Rockies with
a smaller-scale wave swinging southeast into the High Plains. Dryline
had pushed through Concordia at 20Z with dewpoints in eastern Kansas
still in the mid to upper 50s despite intense mixing. Deep west to
southwest flow behind the dryline leading to some blowing dust to
the west and northwest, but cold front was not far behind with
northwest winds into Phillipsburg at 20Z.

On the large scale, winds continue to be the main story. HRRR has
been fairly close with trends over the past few hours and has been
hitting at gusts topping 50kts in north central Kansas in the late
afternoon. Latest runs backing off of the extent and coverage of
this however, and given observations to the west, will continue with
the Advisory into the early evening.

Storm chances still looking rather good with CIN diminishing and
dryline and front coming in. Obviously lots of deep shear is in
place, with some veering for storm organization. Early storms should
still be able to be discrete at least initially, but increasing
forcing should bring a more linear mode toward evening. Enough low
level shear for a tornado risk with the early storms too, and with a
slightly slower dryline trend, the time for tornadogenesis in this
area is increasing, though mitigated by right moving supercell
motions around 45kt. The early evening will bear close watching for
severe storms, with the front's progression through the area by late
evening ending storm chances.

.LONG TERM...(Tuesday night through Monday)
Issued at 218 PM CST Mon Mar 6 2017

By Tuesday, the mid-level trough axis will be shifting east of the
area with northwesterly flow aloft still in place across the
Northern and Central Plains.  At the surface, low pressure will
extend across the Northern Plains with high pressure tracking into
Oklahoma and Texas.  Models show a pressure gradient remaining in
place over the region through the day, resulting in breezy westerly
winds.  These strong winds combined with dry conditions will lead to
another day of extreme fire weather conditions for the entire
outlook area.  See the Fire Weather section below for further
details.  While these westerly winds will result in cooler
conditions for Tuesday, high temperatures will still be above the
seasonal normals in the upper 50s/low 60s.

Dry conditions will continue through mid-week as northwest-to-
southeast oriented zonal flow sets up over the central U.S.  With
surface high pressure advancing into the southeastern U.S., a
warming trend is expected Wednesday and Thursday as winds shift to
the south, pushing high temperatures back into the mid 60s to low
70s.  There is a chance for some scattered showers and isolated
thunderstorms Thursday afternoon into Thursday evening across east
central KS as a front slides southward over the area.  Cooler
conditions are expected by Friday as expansive surface high pressure
builds from the Northern Plains southward into the Central Plains
behind the exiting front.  This cooling trend will continue into the
weekend as a mid-level trough dives into the Central Plains with
northerly winds keeping high temperatures only in the mid 40s to low
50s.  By early Saturday morning, models show two disturbances: one
across the Northern Plains in association with the mid-level trough,
and the second over Oklahoma as surface low pressure lifts
northward.  Models show these two disturbances converging over the
CWA early Saturday morning with precipitation tracking eastward out
of the area by the evening.  With early morning temperatures
Saturday morning near the freezing mark around the KS/NE border,
there is the potential for a rain/snow mix across far northern KS
before transitioning to all rain by mid/late morning.  The next
chance for precipitation may be Sunday night into Monday, however
the ECMWF keeps this system further north of the CWA while the
GFS/Canadian track it over the area.  A rain/snow mix would be
possible once again over far northern KS Monday morning as
temperatures drop to near freezing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 542 PM CST Mon Mar 6 2017

Broken line of TSRA to impact TOP and FOE in next 2 hours. Gusty
winds and brief MVFR/IFR anticipated. Winds again become the main
challenge with speeds picking up after 14Z.

&&

.FIRE WEATHER...
Issued at 218 PM CST Mon Mar 6 2017

Today:  Very strong winds with falling RHs bring extreme fire
danger to mainly western and central locations through sunset.
Exact location of RH values falling below 20% is not certain, but
any trimming of the Warning would lead to a poor message at this
point.

A tight pressure gradient will remain in place over the region on
Tuesday, resulting in breezy westerly winds gusting upwards of 30-
40mph.  Model soundings show very dry conditions in place over the
entire region with dewpoints generally in the teens. Despite
slightly cooler high temperatures (in the upper 50s to low 60s),
these low dewpoints will be enough to cause RH values to plunge into
the 14 to 18 percent range during the afternoon.  The combination of
these dry conditions and gusty winds will result in extreme fire
danger conditions across the entire CWA.  As a result, the Fire
Weather Watch has been upgraded to a Red Flag Warning for the entire
area.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CST this evening for KSZ008>012-
020>024-034>038.

Red Flag Warning from 11 AM to 6 PM CST Tuesday for KSZ008>012-
020>024-026-034>040-054>056-058-059.

Wind Advisory until 8 PM CST this evening for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...65
LONG TERM...Hennecke
AVIATION...65
FIRE WEATHER...Hennecke/65
Hazardous weather outlook, Mar 6, 2:31 PM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
231 PM CST Mon Mar 6 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-072045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
231 PM CST Mon Mar 6 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe weather...
There is a chance for strong to severe thunderstorms mid afternoon
through early this evening. Scattered storms are expected to
develop generally east of a line from Council Grove to Manhattan
to Seneca, with the better chances for severe storms being along
and east of an Emporia to Silver Lake to Hiawatha line. Storms
may initially be discrete before congealing into a line. All
severe hazards will be possible with any discrete storms that
develop, including damaging straight line winds, large hail, and
tornadoes. Thunderstorm chances end from west to east this
evening.

Fire weather...
Extreme fire danger will continue through this afternoon over
central, north central, and portions of northeast Kansas. A Red
Flag Warning remains in effect for locations along and west of a
line from Council Grove to Holton to Hiawatha.

Strong Winds...
Winds will be strong out of the south to southwest
at 25 to 35 mph with gusts up to 50 to 55 mph at times. Winds
will become more westerly in north central Kansas late this
afternoon. These winds may pose a hazard to high profile vehicles
and blow around unsecured objects. A Wind Advisory is in effect
through 8 pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Red Flag Warning is in effect for the entire outlook area Tuesday
afternoon as extreme fire danger conditions are expected due to
dry conditions and very gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight for locations
east of a Herington to Manhattan to Seneca line.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Mar 6, 5:27 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             MANHATTAN               39.18N 96.57W
03/06/2017  E1.00 INCH       RILEY              KS   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED BY EM IN MANHATTAN

&&

BBARJEN
Local storm report, Mar 6, 5:42 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     9 S MANHATTAN           39.05N 96.57W
03/06/2017                   GEARY              KS   EMERGENCY MNGR

            SEMI OVERTURNED NEAR EXIT 313 AT 177 AND I-70.

&&

BBARJEN
Local storm report, Mar 6, 5:54 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     WSW CORNING             39.66N 96.03W
03/06/2017  E70 MPH          NEMAHA             KS   TRAINED SPOTTER

            SUSTAINED WINDS OF 60MPH WITH GUSTS OF 70 MPH OR GREATER

&&

HENNECKE
Local storm report, Mar 6, 5:58 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
558 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TORNADO          1 SW BELVUE             39.21N 96.19W
03/06/2017                   WABAUNSEE          KS   EMERGENCY MNGR

            SPIN UP ON THE GROUND REPORTED

&&

HENNECKE
Local storm report, Mar 6, 6:00 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
600 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TORNADO          1 W PAXICO              39.07N 96.18W
03/06/2017                   WABAUNSEE          KS   LAW ENFORCEMENT

            TORNADO REPORTED NEAR AROUND I 70 NEAR EXIT 331

&&

HENNECKE
Local storm report, Mar 6, 6:04 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
604 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TORNADO          SW ST. MARYS            39.19N 96.07W
03/06/2017                   POTTAWATOMIE       KS   TRAINED SPOTTER

            VIDEO SHOWING TORNADO ON THE GROUND JUST SOUTHWEST OF ST.
            MARY.

&&

HENNECKE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KFOE), 00:00Z

0.2 hours before the tornado, 24 km from the path. March 7, 2017.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 707 joules per kilogram, CIN -62, lifted condensation level 1970 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 333 square meters per square second, 0 to 6 km bulk shear 64 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-62 J/kg
Surface CAPE
1361 J/kg
Mixed-layer LCL
1970 m above ground
0-6 km bulk shear
64 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.4
0-3 km lapse rate
8.5 K/km

Open this sounding in Storm Lab

Topeka, KS (KFOE), 12:00Z

11.8 hours after it, 24 km from the path. March 7, 2017.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -98509, lifted condensation level 1901 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2017-03-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -281 square meters per square second, 0 to 6 km bulk shear 119 knots.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-98509 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
119 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
-281 m²/s²
0-3 km storm-relative helicity
-229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Topeka (Top) (TOP), 23 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:20 UTC180° 26 kt36
22:25 UTC200° 26 kt33
22:30 UTC190° 20 kt27995.6
22:35 UTC
22:40 UTC200° 24 kt
22:45 UTC 36
22:50 UTC200° 22 kt31995.6
22:53 UTC7853190° 20 kt39995.3
22:55 UTC 31
23:00 UTC 37
23:05 UTC 35
23:10 UTC190° 27 kt38995.3
23:15 UTC190° 21 kt29
23:20 UTC190° 23 kt31
23:25 UTC200° 21 kt
23:30 UTC190° 20 kt26994.9
23:35 UTC190° 22 kt40
23:40 UTC190° 20 kt
23:45 UTC190° 19 kt
23:48 UTC7753.6190° 21 kt28994.9VCTS
23:50 UTC190° 24 kt34994.6
23:53 UTC7754190° 16 kt37994.6VCTS
00:00 UTC190° 19 kt25
00:03 UTC7654190° 22 kt33994.2
00:05 UTC190° 21 kt31
00:10 UTC190° 20 kt994.2
00:15 UTC190° 16 kt23-RA
00:20 UTC 36-RA
00:30 UTC180° 21 kt28994.2-RA
00:33 UTC7455190° 25 kt36994.2-TSRA
00:35 UTC190° 21 kt-RA
00:50 UTC270° 14 kt999RA
00:51 UTC5946.4260° 14 kt46999.3TSRA
00:53 UTC5748250° 12 kt46999.7+TSRA
00:56 UTC5548260° 10 kt29999.3+TSRA
01:00 UTC260° 14 ktRA
01:04 UTC5547260° 9 kt221000-TSRA
01:05 UTC270° 8 kt-RA
01:15 UTC280° 8 kt-RA
01:20 UTC290° 8 kt
01:25 UTC280° 12 kt
01:28 UTC5746300° 12 kt1000.3VCTS
01:38 UTC5743300° 17 kt221000.3
01:40 UTC290° 18 kt25
01:45 UTC290° 18 kt25
01:50 UTC290° 22 kt271000.7
01:53 UTC5730.9290° 20 kt321000.7
02:00 UTC 33
02:10 UTC290° 21 kt301002

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Topeka radar (KTWX), 34 km away, was scanning. The volume nearest the touchdown began at 00:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:26 UTCHAIL 1ManhattanRiley, KSQUARTER SIZE HAIL REPORTED BY EM IN MANHATTAN
23:35 UTCTSTM WND DMG9 S ManhattanGeary, KSSEMI OVERTURNED NEAR EXIT 313 AT 177 AND I-70.
23:35 UTCTORNADO 09 Sse ManhattanGeary, KSSEMI OVERTURNED IN GEARY COUNTY NEAR EXIT 313 AT 177 AND I-70.
23:36 UTCTORNADO 03 S St. GeorgeRiley, KSINTERMITTENT TORNADO TRACKED FROM NEAR 3 MILES S OF ST GEORGE TO 2 MILES S OF WAMEGO TO 3 MILES SW OF BELVUE TO 2 MILES SW OF ST MARYS WITH VISIBLE REPORTS OF THE TORNADO AT ALL OF THESE LOCATIONS. NO STRUCTURES WERE DIR
23:37 UTCTORNADO 03 N LouisvillePottawatomie, KSVISUAL CONFIRMATION OF TORNADO. TORNADO CAUSED NO KNOWN DAMAGE.
23:46 UTCTORNADO 04 N VollandWabaunsee, KSVIDEO EVIDENCE OF A WEAK TORNADO AT THIS POINT. NO DAMAGE REPORTED AND NO STRUCTURES IMPACTED. VIDEO EVIDENCE SUPPORTS A TRACK OF 1 MILE LONG AND 50 YARDS WIDE...ALTHOUGH THE TORNADO BEGAN PRIOR TO THE START OF THE VIDEO
23:46 UTCTORNADO1 Sw BelvueWabaunsee, KSSPIN UP ON THE GROUND REPORTED
23:58 UTCTORNADO1 W PaxicoWabaunsee, KSTORNADO REPORTED NEAR AROUND I 70 NEAR EXIT 331
23:59 UTCTORNADO 01 Ne PaxicoWabaunsee, KSTHIS IS NOW PART OF THE WEAK TORNADO TRACK THAT EXTENDS FROM 1 MILE WEST OF PAXICO TO THIS LOCATION.
23:59 UTCTORNADO 01 W PaxicoWabaunsee, KSWEAK EF0 TORNADO FIRST REPORTED NEAR AROUND I 70 NEAR EXIT 331. REMOVED A BARN ROOF ON THE NORTHEAST SIDE OF PAXICO.
00:00 UTCTSTM WND DMG1 Ne PaxicoWabaunsee, KSDELAYED REPORT. ROOF BLOWN OFF OF A BARN.
00:00 UTCTORNADO 0Sw St. MarysPottawatomie, KSTHIS IS NOW PART OF THE INTERMITTENT TORNADO TRACK THAT EXTENDED FROM 3 MILES SOUTH OF ST GEORGE TO NEAR THIS LOCATION.
00:01 UTCHAIL 12 Nw TopekaShawnee, KSREPORTED AT KSNT
00:01 UTCTORNADOSw St. MarysPottawatomie, KSVIDEO SHOWING TORNADO ON THE GROUND JUST SOUTHWEST OF ST. MARY.
00:04 UTCHAIL 14 Ssw FarmingtonAtchison, KS.
00:13 UTCTORNADO 02 Se RossvilleShawnee, KSWEAK EF0 TORNADO FLIPPED OVER A CENTER PIVOT IRRIGATION SYSTEM AND PROCEEDED TO CAUSE MINOR TREE DAMAGE BEFORE ENDING 3 MILES NE OF SILVER LAKE AT 621 PM.
00:44 UTCHAIL 12 Nw TopekaShawnee, KSREPORTED AT KSNT
00:51 UTCTSTM WND GST 804 Nw LecomptonJefferson, KSESTIMATED 80 MPH WINDS NEAR K 24 AND 237 ROAD
00:56 UTCTSTM WND DMG2 E WilliamstownJefferson, KSPOWER POLES DOWN AND TREES DOWN , SOUTH OF 24 AND PHILLIPS ROAD
01:04 UTCHAIL 14 Ssw FarmingtonAtchison, KS.
01:06 UTCHAIL 12 Ssw Pleasant GroveDouglas, KS
01:14 UTCTSTM WND GST 59LawrenceDouglas, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of March 6, 2017

53 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 65:04 PM CSTEF1Faribault, MN9.3200
March 65:23 PM CSTEF0Webster, IA2.430
March 65:28 PM CSTEF1Webster, IA2.950$70,000
March 65:35 PM CSTEF0Geary, KS0.150
March 65:36 PM CSTEF0Wabaunsee, KS16.150
March 65:37 PM CSTEF0Pottawatomie, KS0.025
March 65:37 PM CSTEF0Wabaunsee, KS0.150
March 65:38 PM CSTEF1Freeborn, MN11.9300
March 65:39 PM CSTEF1Sherburne, MN8.8300
March 65:59 PM CSTEF0Wabaunsee, KS1.950
March 66:27 PM CSTEF0Boone, IA17.985$125,000
March 66:30 PM CSTEF0Nodaway, MO5.825
March 66:58 PM CSTEF1Hardin, IA6.3300$25,000
March 67:05 PM CSTEF0Butler, KS0.150
March 67:19 PM CSTEF1Warren, IA4.8100$80,000
March 67:24 PM CSTEF2Clay, MO19.61,000
March 67:29 PM CSTEF1Marion, IA5.3120$50,000
March 67:35 PM CSTEF1Marion, IA6.880$20,000
March 67:38 PM CSTEF1Franklin, KS3.050
March 67:40 PM CSTEF1Mercer, MO10.3100
March 67:47 PM CSTEF0Marion, IA5.565$25,000
March 67:51 PM CSTEF0Johnson, KS0.3100
March 68:03 PM CSTEF0Jackson, MO2.325
March 68:11 PM CSTEF3Jackson, MO17.740012
March 68:16 PM CSTEF2Wayne, IA14.9250$2.0 million
March 68:30 PM CSTEF1Appanoose, IA8.060$40,000
March 68:33 PM CSTEF2Appanoose, IA9.790$750,000
March 68:34 PM CSTEF1Lafayette, MO1.850
March 68:40 PM CSTEF0Carroll, MO6.0100
March 68:46 PM CSTEF1La Crosse, WI2.6200$290,000
March 68:56 PM CSTEF1Chariton, MO19.8100
March 69:10 PM CSTEF0Pettis, MO3.925
March 69:17 PM CSTEF0Henry, MO7.825
March 69:40 PM CSTEF0Cooper, MO17.4400
March 69:40 PM CSTEF1Shelby, MO18.51501
March 69:44 PM CSTEF1Adair, OK6.1650$100,000
March 69:50 PM CSTEF0Dubuque, IA5.725$5,000
March 69:56 PM CSTEF2Louisa, IA0.3150
March 610:00 PM CSTEF1Hickory, MO0.8100$5,000
March 610:05 PM CSTEF2Muscatine, IA1.82003$100,000
March 610:13 PM CSTEF2Muscatine, IA25.31,000$52,000
March 610:18 PM CSTEF1Cedar, IA16.6100$110,000
March 610:19 PM CSTEF2Scott, IA34.7200
March 610:24 PM CSTEF1Camden, MO2.04001$100,000
March 610:36 PM CSTEF0Morgan, MO0.350$100,000
March 610:40 PM CSTEF0Clinton, IA4.450
March 610:51 PM CSTEF1Washington, AR6.4400$40,000
March 610:53 PM CSTEF1Whiteside, IL1.510
March 611:03 PM CSTEF1Osage, MO7.375
March 611:17 PM CSTEF1Montgomery, MO20.9150
March 611:38 PM CSTEF2Newton, AR36.67001$400,000
March 611:51 PM CSTEF1Saint Charles, MO3.11003
March 611:52 PM CSTEF1Mason, IL6.8150$150,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.